Agranulocytosis following phenytoin-induced hypersensitivity syndrome.
Author(s): Ito S, Shioda M, Sasaki K, Imai K, Oguni H, Osawa M
Affiliation(s): Department of Pediatrics, School of Medicine, Tokyo Women's Medical University, 8-1 Kawada-cho, Shinjuku-ku, Tokyo, Japan. firstname.lastname@example.org
Publication date & source: 2009-06, Brain Dev., 31(6):449-51. Epub 2008 Sep 6.
Publication type: Case Reports
Phenytoin, one of the most common antiepileptic drugs, is a major cause of antiepileptic drug hypersensitivity syndrome (AHS), which is a rare but potentially fatal complication. We herein report a 5-year-old boy who developed unexpected agranulocytosis with fever approximately one week after recovering from the typical symptoms of AHS, characterized by fever, rash, lymphadenopathy, and hepatitis, but lacking eosinophilia or lymphocytosis. High-dose steroid therapy for the former symptoms of AHS, and immunoglobulin, granulocyte colony-stimulating factor, and cefepime for the latter agranulocytosis were successfully performed. This unexpected progression from AHS to agranulocytosis shortly after recovering from the former should be recognized as another risk of AHS, possibly leading to a life-threatening condition.